We present a case of vitreofoveal traction induced by one drop of pilocarpine given for reversal of mydriasis.
A 64-year-old white female was dilated for a routine eye examination. No retinal abnormalities were detected and her vision was 20/20. She requested that her dilation be reversed and she was given one drop of 2% pilocarpine in each eye. Shortly after she was given the drops, she noted the onset of a small scotoma at fixation in her left eye. She was referred for an urgent retinal evaluation and has found to have a vision of 20/25 and a small yellow-white spot at her fovea (Figure 1 lower left). Optical coherence tomography (OCT) demonstrated irregularity in the foveal anatomy (Figure 1 upper left). After 4 months, her vision was unchanged and she had developed a vitreous detachment. The foveal spot had disappeared (Figure 1, lower right). Repeated OCT testing demonstrated vitreofoveal separation with resolution of the defect seen on the original OCT, although there was a suggestion of a very subtle defect in the continuity of the outer segment layer (arrow, Figure 1, upper right).
Pilocarpine can be associated with retinal tears and detachments. 1 The mechanism for this is thought to be related to drug-induced forward displacement of the lens which causes anterior movement of the vitreous and results in traction to areas of the retina that have significant vitreous adherence. There has also been one case of chronic pilocarpine causing a full-thickness macular hole and a second case where a stage 1A hole resolved after the discontinuation of the drug.2, 3
This case is the first that we are aware of suggesting an association between the development of foveal changes and a single dose of pilocarpine. Although pilocarpine is rarely used to treat glaucoma, it is still used for diagnostic testing of a dilated pupil, therapeutic miosis, and reversal of pupillary dilation. The fact that the drug is used less commonly than in the past means that there is also less familiarity with the potential retinal side effects and it is important for clinicians to remember that there is a possibility of both macular and peripheral retinal traction with even one time use of this medication.
Fraunfelder FT, Fraunfelder FW In: Drug-Induced Ocular Side Effects, 5 ed Woburn: Butterworth–Heinemann, 2001, pp 587–593.
Benedict WL, Shami M . Impending macular hole associated with topical pilocarpine. Am J Ophthalmol 1992; 114: 765–766.
Garlikov RS, Chenoweth RG . Macular hole following topical pilocarpine. Ann Ophthalmol 1975; 7: 1313–1316.
The authors have no proprietary interests or research funding related to the subject matter.
About this article
Cite this article
Walker, J., Alvarez, M. Vitreofoveal traction associated with the use of pilocarpine to reverse mydriasis. Eye 21, 1430–1431 (2007). https://doi.org/10.1038/sj.eye.6703023